Conditional simulation of random fields by successive residuals

Vargas-Guzman, JA and Dimitrakopoulos, R (2002) Conditional simulation of random fields by successive residuals. Mathematical Geology, 34 5: 597-611. doi:10.1023/A:1016099029432

Author Vargas-Guzman, JA
Dimitrakopoulos, R
Title Conditional simulation of random fields by successive residuals
Journal name Mathematical Geology   Check publisher's open access policy
ISSN 0882-8121
Publication date 2002
Sub-type Article (original research)
DOI 10.1023/A:1016099029432
Volume 34
Issue 5
Start page 597
End page 611
Total pages 15
Editor W. E. Sharp
M. E. Hohn et al
Place of publication Dordrecht, Netherlands
Publisher Kluwer Academic/Plenum Publishers
Collection year 2002
Language eng
Subject C1
290799 Resources Engineering not elsewhere classified
Abstract This paper presents a new approach to the LU decomposition method for the simulation of stationary and ergodic random fields. The approach overcomes the size limitations of LU and is suitable for any size simulation. The proposed approach can facilitate fast updating of generated realizations with new data, when appropriate, without repeating the full simulation process. Based on a novel column partitioning of the L matrix, expressed in terms of successive conditional covariance matrices, the approach presented here demonstrates that LU simulation is equivalent to the successive solution of kriging residual estimates plus random terms. Consequently, it can be used for the LU decomposition of matrices of any size. The simulation approach is termed conditional simulation by successive residuals as at each step, a small set (group) of random variables is simulated with a LU decomposition of a matrix of updated conditional covariance of residuals. The simulated group is then used to estimate residuals without the need to solve large systems of equations.
Keyword Mathematics, Interdisciplinary Applications
Geosciences, Multidisciplinary
Conditional Simulation
Lu Decomposition
Successive Conditional Covariances
Q-Index Code C1

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Mathematics and Physics
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 11 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 14 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 14 Aug 2007, 18:34:20 EST